Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Charleston, WV

June 11, 2004Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 11, 2004, 3:30 PM EDT for Mason County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 3:30 PM EDT (19:30 UTC)
Expired
Jun 11, 2004, 4:00 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mason County, WV

The radar

The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 12:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS51 KRLX 111930
SVRRLX
WVC053-112000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA...

* UNTIL 400 PM EDT...

* AT 326 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF BUFFALO...OR ABOUT 13 MILES SOUTH OF
  GALLIPOLIS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS INCLUDE ASHLAND AND UPTOWN,

--CALL TO ACTION-- THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3874 8222 3856 8223 3856 8213 3873 8193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 11, 3:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI JUN 11 2004

.UPDATE FOR AFTERNOON DISCUSSION...

330 PM EDT FRI JUN 11 2004

.TONIGHT...

A LINE OF STRONG THUNDERSTORMS IN SQUALLS WILL MOVE FROM THE EAST
ACROSS OUR CWA THROUGH THIS EVENING. WILL GO WITH LIKELY TO
CATEGORICAL POPS EARLY THIS EVENING...DECREASING TO CHANCE AS SHORT
WAVE PASS BY. FRONTAL BOUNDARY ACROSS CENTRAL OHIO AND CENTRAL
PENNSYLVANIA SLIDE SLOWLY SOUTH OVER THE CWA TONIGHT BEFORE
STALLING. TEMPERATURES WILL COOL OFF FEW DEGREES OVER THE NORTHERN
HALF...AS DRY AIR BUILDS IN...WHILE MILD AND MUGGY CONDITIONS
PERSIST ACROSS THE SOUTH.

.SATURDAY THROUGH FRIDAY...
MODELS IN GOOD AGREEMENT ON WEAKENING FRONTAL SYSTEM ACROSS CWA ON
SATURDAY...THEN SHIFTING BACK NORTH ON SUNDAY. WITH THE LOSS OF
UPPER SUPPORT AND MID LEVEL DRYING WITH PASSAGE OF THE SHORT
WAVE...ANY THUNDERSTORMS SATURDAY WILL BE MAINLY SCATTERED AFTERNOON
AND EARLY EVENING. MODELS ALSO AGREE THAT TROPICAL CONNECTION WITH
ANOTHER SHORT WAVE GIVE A BETTER CHANCE AGAIN FOR SHOWERS AND
THUNDERSTORMS ON SUNDAY...DESPITE SURFACE BOUNDARY SHIFTING BACK
NORTH OF CWA.

ALL THE MODELS ARE TRENDING SLOWER WITH THE NEXT COLD FRONT WHICH
WILL STRUGGLE TO MOVE ACROSS FROM WEST TO EAST LATER MONDAY INTO
TUESDAY MORNING. GOOD CHANCE OF CONVECTION WITH THIS FRONT LATER
MONDAY AND MONDAY NIGHT AS MOISTURE REMAINS ABUNDANT AND UPPER LEVEL
SUPPORT INCREASES. IN SHORT...GENERALLY UNSETTLED THROUGH MONDAY
NIGHT.

AM PUSHING THE FRONT ACROSS THE AREA TUESDAY WITH POPS DECREASING
FROM WEST TO EAST...AND BRINGING ENOUGH HIGH PRESSURE TO KEEP THINGS
MAINLY DRY WEDNESDAY INTO FRIDAY. HOWEVER...THE LATEST MODELS ARE
SHOWING SIGNS OF SLOWING THE FRONT DOWN EVEN MORE TUESDAY...BUT WILL
GO OPTIMISTIC FOR NOW IN DRYING THINGS OUT BY TUESDAY NIGHT.

BELIEVE THERE WILL BE A LOT OF CLOUDS THROUGH THE PERIOD BEFORE THE
FRONT PASSES TUESDAY...SO THAT MAV GUIDANCE SEEMS A BIT HIGH. WILL
TREND A COUPLE OF DEGREES LOWER ON MAXES. AFTER THE FRONT...THE
GUIDANCE APPEARS MUCH TOO WARM AND HAVE LOWERED MAXES.

ARJ/HC/JMV
&&

.PREVIOUS DISCUSSION...

155 PM EDT FRI JUN 11 2004

QUICK UPDATE TO INCLUDE FLOOD WATCH AND SEVERE THUNDERSTORM WATCH.

HC/ARJ

&&

.HYDROLOGY...

220 PM EDT FRI JUN 11 2004

HEAVIEST RAINS ON THE ORDER OF 1.5 INCHES FM PERRY TOWARD TYLER...
WOOD AND GILMER COUNTIES AT THIS HOUR.

AT THIS HOUR...HEAVIEST CELLS CONTINUE TO STREAK ESE AROUND 40 KNOTS
INTO SRN PORTION OF FLOOD WATCH AREA.  THINKING AREAS TO THE S CAN
HANDLE THESE DOWNPOURS WITH THE USUAL MINOR PROBLEMS.  SO FLOOD
WATCH WILL LIKELY NOT BE EXTENDED S IN THE AFTN PACKAGE...BUT WE
WILL CONTINUE TO MONITOR FOR TRAINING.

SOME MINOR WATER PROBLEMS IN PERRY COUNTY EARLY THIS AFTERNOON.

WILL ALSO CONTINUE TO MONITOR THE RIVERS THIS EVENING.

BATTY

&&

.AVIATION...

155 PM EDT FRI JUN 11 2004

NUMEROUS SHOWERS AND THUNDERSTORMS WILL KEEP CONDITIONS MVFR OR
WORSE THIS AFTERNOON AND EVENING...AS LOW AS LIFR IN THE HEAVIEST
RAIN AND DENSE FOG.

THE SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA LATER TONIGHT...
PERHAPS A LITTLE MORE PERSISTENT SOUTHERN SITES. ANY BREAKS IN THE
SKIES WILL RESULTS IN FORMATION OF DENSE FOG THROUGH THE EARLY
MORNING HOURS...MORE DENSE ACROSS THE NORTHERN SITES.

WINDS WILL BE WEST AND SOUTHWEST THROUGH LATE AFTERNOON...BECOMING
LIGHT AND VARIABLE DURING THE OVERNIGHT HOURS. STRONG GUSTY WINDS
WILL OCCUR NEAR THUNDERSTORMS. THEN...WINDS WILL BECOME LIGHT AND
VARIABLE.

COLD FRONT WILL SLOWLY SAGS SOUTH REACHING THE NORTHERN SITES...
CKB...PKB AND EKN OVERNIGHT THROUGH EARLY SATURDAY.

ARJ/HC

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES WVZ008>011...
WVZ016>020...WVZ027>032...WVZ037>040...WVZ046>047.

VA...NONE.
KY...NONE.
OH...FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ084>085.

&&
Hazardous weather outlook, Jun 11, 5:10 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT FRI JUN 11 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
510 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FRONT JUST NORTH OF WEST VIRGINIA...WILL BE A FACTOR IN PRODUCING
SIGNIFICANT RAINFALL ACROSS OHIO AND NORTHERN WEST VIRGINIA THIS
MORNING...WITH SOME RAINFALL ACROSS KENTUCKY AND SOUTHERN VIRGINIA.

HEAVIER BUT MORE LOCALIZED THUNDERSTORMS COULD FORM LATER TODAY ONCE
THE LARGER AREA OF SHOWERS AND THUNDERSTORMS MOVES THROUGH.  THESE
ARE MOST LIKELY ACROSS CENTRAL WEST VIRGINIA...EVEN INTO SOUTHERN
WEST VIRGINIA...AS WELL AS SOUTHEASTERN OHIO AND NORTHEASTERN
KENTUCKY.

OVER SOUTHWESTERN VIRGINIA...SCATTERED AFTERNOON THUNDERSTORMS
SHOULD NOT CAUSE ANY WATER PROBLEMS.

WHILE OUR STREAMS AND RIVERS SHOULD BE ABLE TO TAKE THE RAINFALL
THROUGH MIDDAY...HEAVIER THUNDERSTORMS LATER TODAY COULD BE JUST
ENOUGH TO CAUSE LOCALIZED WATER PROBLEMS...ESPECIALLY IF THEY OCCUR
WHERE SIGNIFICANT RAINFALL TAKES PLACE EARLIER IN THE DAY.  MORE
WIDESPREAD WATER PROBLEMS COULD STILL MATERIALIZE IF OVERALL
RAINFALL IS JUST A BIT HEAVIER THAN FORECAST.

YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR RAINFALL
PATTERNS AND INTENSITY TODAY IN WEIGHING THE NEED FOR A FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...

THE FRONT WILL STAY NEAR THE REGION OVER THE WEEKEND AS ANOTHER
SYSTEM APPROACHES FROM THE WEST.  WITH PLENTY OF MOISTURE
AVAILABLE...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED.  A COLD FRONT WILL SLIDE THROUGH EARLY IN THE WORK
WEEK...TEMPORARILY DRYING US OUT.

In the hours before

Special weather statement, Jun 11, 1:22 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EDT FRI JUN 11 2004

OHZ075-076-084-085-WVZ009-111921-
ATHENS OH-MEIGS OH-VINTON OH-WASHINGTON OH-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...MARIETTA...MCARTHUR...
PARKERSBURG AND POMEROY
122 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 120 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF CHESTERHILL TO 5 MILES NORTH
OF ALBANY TO 5 MILES SOUTHWEST OF MCARTHUR...OR ALONG A LINE
EXTENDING FROM 20 MILES NORTHWEST OF WASHINGTON TO 21 MILES NORTHWEST
OF MASON...MOVING SOUTHEAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE FROM THE
THUNDERSTORMS.  DUE TO THE WET GROUND...DOWNED TREES ARE POSSIBLE
WITH THESE STORMS AS WIND GUSTS MAY TOP 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY
EVENING FOR SOUTHEAST OHIO AND MOST OF WEST VIRGINIA.
Special weather statement, Jun 11, 2:43 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT FRI JUN 11 2004

OHZ086-WVZ007-008-016>018-029-030-111942-
CALHOUN WV-GALLIA OH-GILMER WV-JACKSON WV-LEWIS WV-MASON WV-ROANE WV-
WIRT WV-
INCLUDING THE CITIES OF...ELIZABETH...GALLIPOLIS...GLENVILLE...
GRANTSVILLE...POINT PLEASANT...RIPLEY...SPENCER...
STONEWALL JACKSON LAKE ST AND WESTON
243 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A
LINE EXTENDING FROM 13 MILES SOUTHWEST OF HARRISVILLE TO 5 MILES
SOUTH OF RAVENSWOOD TO 5 MILES SOUTH OF OAK HILL...MOVING EAST AT 35
MPH.  BRIEF HEAVY RAIN AND WIND GUSTS UPWARDS OF 40 MPH ARE POSSIBLE.
 RAINFALL AMOUNTS UP TO A HALF AN INCH IN 30 MINUTES IS POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY
EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jun 11, 3:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT FRI JUN 11 2004

KYZ101-103-OHZ087-WVZ006-014-016-112001-
BOYD KY-CABELL WV-GREENUP KY-LAWRENCE OH-PUTNAM WV-ROANE WV-
INCLUDING THE CITIES OF...ASHLAND...GREENUP...HUNTINGTON...IRONTON...
SPENCER AND WINFIELD
304 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A
LINE EXTENDING FROM REEDY TO RIPLEY TO IRONTON TO PORTSMOUTH..MOVING
SOUTHEAST AT 40 MPH.  BRIEF HEAVY RAIN AND WIND GUSTS UPWARDS OF 45
MPH ARE POSSIBLE. RAINFALL AMOUNTS UP TO A HALF AN INCH IN 30 MINUTES
CAN BE EXPECTED AS THE STORMS PASS...BUT THE BIGGEST THREAT IS HIGH
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY
EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jun 11, 3:21 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT FRI JUN 11 2004

WVZ013-015-016-026-027-112119-
BOONE WV-CLAY WV-KANAWHA WV-LINCOLN WV-ROANE WV-
INCLUDING THE CITIES OF...CHARLESTON...CLAY...HAMLIN...
MADISON AND SPENCER
321 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR CENTRAL WEST VIRGINIA...

A LINE OF THUNDERSTORMS IS HEADING SOUTHEAST FROM THE OHIO RIVER AND
IS FORECAST TO PASS A SPENCER...CHARLESTON...TO MADISON LINE BETWEEN
4 AND 5 PM.  RESIDENTS CAN EXPECT FREQUENT LIGHTNING...BRIEF HEAVY
RAINFALL...AND WIND GUSTS UPWARDS OF 45 MPH.  HOURLY RAINFALL RATES
OF A HALF AN INCH IN 30 MINUTES ALSO IS POSSIBLE.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:35 PM EDTSevere Thunderstorm WarningRLXPutnam40 min
Jun 11, 3:43 PM EDTSevere Thunderstorm WarningRLXCabell32 min
Jun 11, 3:57 PM EDTSevere Thunderstorm WarningRLXLincoln48 min
Jun 11, 3:59 PM EDTSevere Thunderstorm WarningRLXKanawha46 min
Jun 11, 4:08 PM EDTSevere Thunderstorm WarningRLXBoone37 min
Jun 11, 4:40 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh35 min
Jun 11, 5:04 PM EDTSevere Thunderstorm WarningRLXPocahontas26 min
Jun 11, 5:12 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.